Texas, 2020

Drought in Texas, May 1 to 18, 2020

May 1 to 18, 2020 · NWS BRO · 11 events in 11 counties and zones

With April temperatures remaining well above normal and limited rainfall the last week of April, Severe (D2) to Extreme (D3) Drought persisted into the second week of May. Extreme (D3) drought conditions continued across southern Zapata, western Starr, southeastern Jim Hogg, along the Rio Grande in southern Starr County, and across southeastern Cameron County.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

With April temperatures remaining well above normal and limited rainfall the last week of April, Severe (D2) to Extreme (D3) Drought persisted into the second week of May. Extreme (D3) drought conditions continued across southern Zapata, western Starr, southeastern Jim Hogg, along the Rio Grande in southern Starr County, and across southeastern Cameron County. Severe (D2) drought conditions continued across central Zapata, southwestern Jim Hogg, northwestern Brooks, northern Kenedy, south and southwestern Willacy, the remainder of Cameron, and majority of the remainder of both Starr and Hidalgo counties. These drought conditions affected agricultural interests and grasslands as well as hydrologic and ecologic interests across most of Deep South Texas and the Rio Grande Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 30, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Apr 30, 11:45 PM CST, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1245 AM CDT Fri May 1 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...The VFR conditions will prevail through the overnight
hours as a very dry and stable airmass (the 00Z PWAT = 0.66 in)
dominates the RGV. The PGF will strengthen some tomorrow as a
surface low develops over the TX/OK Panhandle region. This will
strengthen the surface winds out of the S-SE late in the TAF
period.

&&

.PREV DISCUSSION... /issued 719 PM CDT Thu Apr 30 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...The near perfect aviation conditions will prevail into
this evening and tonight as a very dry and stable airmass
dominates the RGV maintaining the VFR conditions. The PGF will
strengthen some tomorrow as a surface low develops over the TX/OK
Panhandle region. This will strengthen the surface winds out of
the S-SE late in the TAF period.

PREV DISCUSSION... /issued 249 PM CDT Thu Apr 30 2020/

SHORT TERM (Now through Friday Night): Tranquil weather will
persist through much of the short-term period as a mid-level ridge
axis progresses eastward over much of the central CONUS tonight
and through the day on Friday. Surface high pressure centered
across eastern Texas this afternoon will shift eastward this
evening, settling over the north-central Gulf of Mexico by mid
Friday morning. This transition will bring a return of southeast
winds and an increase in humidity. Lows tonight will be very
similar to last night, perhaps a degree or two cooler, depending
on how light winds get. Winds will be become breezy by midday
tomorrow, especially along the coast, as high pressure across the
Gulf interacts with low pressure in the Plains. With southeast
winds returning and no cold fronts on the horizon, a warming trend
will begin tomorrow, with highs reaching the low-mid 90s in most
locations under sunny skies. Low level clouds will make a return
by Friday night helping keep temperatures warm, with lows only
reaching the low-mid 70s in most spots.

LONG TERM (Saturday through Thursday): A relatively zonal mid
level pattern will be the rule through the long term. Western
North Atlantic, read Bermuda, high pressure will extend west over
the northern Gulf of Mexico. The anticyclonic circulation will
support moderate onshore, southeast to south, winds and generally
fair weather.

Well above normal (5 to 10 degrees) temps will be the main
concern with a warming trend through next Tuesday. High temps will
start off in the 90s on Saturday, with a few locations in Zapata
and Starr Counties reaching the upper 90s. Then high temperatures
will steadily increase each day into early next week, with much
of interior of deep South Texas reaching the century mark by
Tuesday. Heat index values will breach the century mark out west
on Saturday and will range from 100 to 105 for western sections on
Sunday and Monday. High temperatures will top out on Tuesday,
ranging from the mid 90s east to a few degrees above the century
mark out west, with heat index values from 103 to 108. Overnight
low temperatures will be mainly in the mid 70s through the period.

With ridging aloft and high pressure at the surface for much of
the period, no mentionable PoPs will be included in the forecast
until Wednesday, when a late season cold front will approach the
area Tuesday night into Wednesday. The boundary will stagnate in
the vicinity and may spark a few showers on Wednesday, with
increased cloud cover ameliorating temperatures slightly.

MARINE:
Now through Friday Night...Buoy 42020 reported east winds around
8 knots with gusts of 10 knots and seas near 3 feet at 1340
CDT/1840 UTC. High pressure will build over the western Gulf this
evening and tonight and slowly slides east Friday. Winds will
remain generally light out of the east, then southeast by
midnight. Southeast winds will increase late morning Friday as
high pressure over the Gulf interacts with low pressure across the
Plains. Small Craft Exercise Caution conditions may develop
across all of the lower Texas coastal waters, especially on the
Laguna Madre where winds will be breeziest. Winds will decrease
some by sunset Friday, but SCEC conditions may persist through the
night.

Saturday through Tuesday Night...Moderate to fresh southeast to
south winds and moderate seas will dominate through the long term
forecast. Periods when winds strengthen to fresh, or around 15 to
20 knots, will result in small craft should exercise caution
conditions.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...60
Long Term...66
Hazardous weather outlook, Apr 30, 3:27 PM CST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
427 PM CDT Thu Apr 30 2020

TXZ248>257-351-353-012130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
427 PM CDT Thu Apr 30 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a moderate risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An elevated rip current risk is possible along area beaches
Saturday through Tuesday.

Heat indices between 105 and 110 degrees are possible Monday and
Tuesday mainly along and west of Interstate 69 C.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
427 PM CDT Thu Apr 30 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small Craft advisories may be necessary for the Laguna Madre
Saturday through Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Cameron

When
May 1, 12:00 AM CST to May 4, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

With April temperatures remaining well above normal and limited rainfall the last week of April, the southeastern half of Cameron County remained in Extreme (D3) Drought conditions, while the rest of the county remained in Severe (D2) Drought conditions. These conditions would expand a bit soon after the start of the month, then prevail deep into May.

Drought, Willacy

When
May 1, 12:00 AM CST to May 11, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

With April temperatures remaining well above normal and limited rainfall the last week of April, the southwestern half of Willacy County remained in Severe (D2) Drought conditions.

Drought, Inland Kenedy County

When
May 1, 12:00 AM CST to May 18, 11:59 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

With April temperatures remaining well above normal and limited rainfall the last week of April, the northern half of Kenedy County remained in Severe (D2) Drought conditions. These conditions remained through May 18th.

Drought, Coastal Kenedy County

When
May 1, 12:00 AM CST to May 18, 11:59 PM CST
Where
Coastal Kenedy County forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

With April temperatures remaining well above normal and limited rainfall the last week of April, the northern half of Kenedy County remained in Severe (D2) Drought conditions. These conditions remained through May 18th.

Drought, Brooks

When
May 1, 12:00 AM CST to May 18, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

With April temperatures remaining well above normal and limited rainfall the last week of April, the northern half of Brooks County remained in Severe (D2) Drought conditions. These conditions remained through May 18th.

Drought, Jim Hogg

When
May 1, 12:00 AM CST to May 11, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

With April temperatures remaining well above normal and limited rainfall the last week of April, the southwestern third of Jim Hogg County remained in Severe (D2) Drought, with a small portion in Extreme (D3) Drought through May 11th.

Drought, Zapata

When
May 1, 12:00 AM CST to May 11, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

With April temperatures remaining well above normal and limited rainfall the last week of April, the middle third of Zapata County remained in Severe (D2) Drought, with the bottom third in Extreme (D3) Drought through May 11th.

Drought, Starr

When
May 1, 12:00 AM CST to May 11, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

With April temperatures remaining well above normal and limited rainfall the last week of April, most of Starr County remained in Severe (D2) Drought with a sliver of Extreme (D3) Drought conditions along the Zapata border and another one along the Mexican border. These conditions remained through May 11th.

Drought, Northern Hidalgo County

When
May 1, 12:00 AM CST to May 11, 11:59 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

With April temperatures remaining well above normal and limited rainfall the last week of April, the eastern two-thirds of Northern Hidalgo County remained in Severe (D2) Drought through May 11th.

Drought, Southern Hidalgo County

When
May 1, 12:00 AM CST to May 4, 11:59 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

With April temperatures remaining well above normal and limited rainfall the last week of April, all of Southern Hidalgo County remained in Severe (D2) Drought into the first week of May.

Drought, Coastal Cameron

When
May 1, 12:00 AM CST to May 18, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Drought Monitor

With April temperatures remaining well above normal and limited rainfall the last week of April, the southeastern half of Cameron County remained in Extreme (D3) Drought conditions, while the rest of the county remained in Severe (D2) Drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893490, 893491, 893492, 893493, 893494, 893495, 893496, 893497, 893500, 893501, 893502.